MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; CATHETER

INTUITIVE SURGICAL, INC ION; CATHETER
Model Number 490305-21
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the fully articulating catheter had an altered image articulation.The procedure was completed with no reported injury.
 
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The fully articulating catheter was analyzed and placed on the in-house system five times and passed all five attempts.The catheter passed setup and was driven through the lung map.While navigating through the lung map, imprecise movement was observed.Additionally, the in-house system¿s image displayed on the monitor did not match the live image.A review of recent field error logs for system en0808 showed no error codes observed.A visual inspection was performed, and no fluid was seen in the sensor connector and tool channel.The fibers inside the sensor connector appeared smooth and no fluid was observed.The catheter was shaken vigorously, and no fluid could be heard.The fiber appeared smooth after wet and dry cleaning twice.Additionally, the catheter was found to have continuity leakage too low.The catheter was tested with the multimeter and failed electrical continuity test with the value of ol (open loop), which indicates no resistance issue.When simultaneously touching the com cable to the catheter control ring and moving the shaft at the shaft collar, the value would show ol and intermittently make sounds, which indicates a disconnect between the blue/black wire and second braid.Air leak test was performed and passed on both attempts.There was no steady stream of bubbles observed.The catheter printed circuit assembly (pca) board, input disks, and sensor remained dry after testing.The catheter was placed on in-house continuity tester and passed the full test on both attempts.Both values were found to be under 70 ¿a.During pfa, the catheter was installed on the system five times and successfully initialized upon each install.Additionally, the catheter passed registration.However, unintuitive movement was observed while navigating through the planar lung map.During advanced failure analysis, the catheter was installed on an in-house system and successfully initialized and guided setup was completed successfully.When attempting to complete registration, there was a 45-degree offset between the motion commanded using the motion control console (mcc) trackball and the actual motion observed in the live view.A vision probe from manufacturing was inserted down the shaft, with the black line on the probe key aligned with the catheter conductor wire.Using a stripe inspection template aligned with the top of the system monitor screen, the position and size of the stripes were inspected.It was confirmed that the stripes are within the expected corner positions and sizes.Additionally, the positions of the coil pipes, pull wires, and fiber components were verified to be in their expected locations relative to the stripes at the cps, spine, and backend.The catheter shaft was inspected at the shaft collar, and it was observed to have been installed in the incorrect orientation with coil pipes one (disk 10) and four (disk 9) offset by 45 degrees from the expected location.During shaft integration in manufacturing, a black mark is placed between coil pipes one and four to ensure the mark is oriented at the six o'clock position facing the wcm.The vision probe controls the "vision" of the system while the catheter controls the "steering" of the system.Both the probe and catheter must be aligned to ensure intuitive driving.When the steering and vision of the system are not aligned, it may cause the system to not move as expected.The vision probe has a square key which aligns the probe in one of four orientations with the square id on the catheter lumen when the probe is inserted into the catheter.The stripe detect algorithm of the system uses the camera image to identify which of the four orientations the probe is in based on locating the colored stripes on the catheter id.During manufacturing, the location of the lime and green stripes are set with respect to the fiber and the orientation of the shaft in the chassis.If the shaft is offset from the expected location, then the stripes are not where the system expected, leading to an offset between the vision and steering of the system.The catheter was dissected.During manufacturing, the orientation of coil pipes one and four inside the backend should align with the pegs on the chassis.However, it was found that both coil pipes were misaligned, with coil pipe one positioned to the side and coil pipe four aligned between the pegs.This matches what was observed externally on the shaft.Additionally, an alignment tool is used during manufacturing to aid in loading and properly aligning the proximal shaft during shaft integration.It is possible that the shaft was not installed correctly on the alignment tool when integrated into the chassis, leading to the misoriented shaft.Additionally, the catheter was tested for electrical continuity with a multimeter and failed with open loop (ol) resistance, indicating a broken or disconnected conductivity path from the gold pin to the tip ring.During manufacturing, the tip ring is welded to the control ring.Movement of the control ring and tip ring subassembly during the continuity test produced intermittent conductivity, as indicated by sporadic beeping on the multimeter.An in-house vision probe was connected to the system and inserted proximal to the catheter control ring.It was noticed that light from the vision probe was shining in between the spine and control rig.This shows the location of the separation between spine and control ring.The disconnect between the control ring and the spine is likely due to either shaft stretching at this location, polymer deposition during manufacturing heating or lamination, or inadequate tensioning of the pull wires needed to ensure contact between the control ring and spine.During manufacturing, the spine and control ring are inspected to ensure there is no gap between the spine and control ring.Final integrity testing is performed on the catheter via the multimeter continuity test per mpi 842205, which confirms that the electrical conductivity path from the gold pin to the tip ring was intact during manufacturing.During normal catheter use the connection was disrupted.The complaint was confirmed by failure analysis, which indicates that the device may have contributed to the customer reported issue.

Brand Name
ION
Common Device Name
CATHETER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key25056121
Report Number2955842-2026-23349
Device Sequence Number15997449
Product Code EOQ
UDI-Device Identifier00886874124796
UDI-Public(01)00886874124796(11)250619(10)M12250623
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K212048
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490305-21
Device Catalogue Number490305
Device Lot NumberM12250623 0045
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2026
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/08/2026
Initial Report FDA Received Date05/01/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/19/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown